Alert archive / Indiana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 98, NWS Paducah, KY

October 15, 2021Vanderburgh County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Oct 15, 2021, 7:22 PM CDT for Vanderburgh County, Indiana. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 15, 2021, 7:22 PM CDT (00:22 UTC)
Expired
Oct 15, 2021, 7:45 PM CDT
In force
23 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Vanderburgh County, IN

The radar

The Evansville,IN radar (KVWX), 32 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 15, 7:22 PM CDTTSTM WND DMG5 Wnw Evansville, INLARGE TREE ON A HOUSE AND ELECTRICAL WIRES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

457 
WUUS53 KPAH 160022
SVRPAH
INC163-160045-
/O.NEW.KPAH.SV.W.0098.211016T0022Z-211016T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
722 PM CDT Fri Oct 15 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Central Vanderburgh County in southwestern Indiana...

* Until 745 PM CDT.

* At 721 PM CDT, a severe thunderstorm was located over Evansville,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Melody Hill around 725 PM CDT.

This includes Interstate 69 in Indiana between Mile Markers 8 and 15.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3809 8747 3804 8747 3803 8745 3796 8745
      3795 8757 3797 8757 3798 8759 3797 8760
      3796 8766 3804 8767
TIME...MOT...LOC 0021Z 259DEG 31KT 3801 8757 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ATL
1 follow-up statement
354 
WWUS53 KPAH 160037
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
737 PM CDT Fri Oct 15 2021

INC163-160045-
/O.CON.KPAH.SV.W.0098.000000T0000Z-211016T0045Z/
Vanderburgh IN-
737 PM CDT Fri Oct 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EAST CENTRAL VANDERBURGH COUNTY...

At 737 PM CDT, a severe thunderstorm was located over Chandler,
moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Vanderburgh County.

This includes Interstate 69 in Indiana between Mile Markers 8 and 15.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3809 8747 3804 8747 3803 8745 3796 8745
      3797 8755 3806 8758
TIME...MOT...LOC 0037Z 259DEG 31KT 3804 8739 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ATL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 7:07 PM CDT, 15 minutes earlier.

Area forecast discussion, Oct 15, 7:07 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
707 PM CDT Fri Oct 15 2021

.UPDATE...
Issued at 707 PM CDT Fri Oct 15 2021

Convection was progressively weakening this evening. No severe
weather is expected, thus the Severe Thunderstorm Watch has been
cancelled. Also updated aviation discussion.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 328 PM CDT Fri Oct 15 2021

Scattered thunderstorms are expected to continue to develop and
stream eastward across west Kentucky into the early evening.
Effective shear of 40-50kts along with 500-1000J/kg of MLCAPE are
apparently sufficient to support a few mini-supercells with a
damaging wind and tornado threat.

The HRRR continues to develop convection from central Arkansas
northeastward into the Purchase Area around 00Z right as the real
cold front arrives there. The 12Z HREF hit that area with its best
updraft helicities, which would support more rotating storms with
a damaging wind and tornado threat. The bottom line is that we
will not likely not be able to cancel any portion of the watch
before its expiration at 8 PM.

While all of this is going on, forcing with the approaching upper
trough will result in widespread showers and possibly a few
rumbles of thunder over most of the region into the evening hours.
The precipitation is expected to move out of the area by around
06Z and skies over the entire should be clear by 12Z Saturday.

The other story is the gusty northwest winds expected this
evening behind the cold front. The stronger gradient should begin
to impact the northwest portions of the area around 23Z and the
spread eastward over the next few hours. There will be a 3 to 4
hour period of 20-30kts gusts with sustained winds 15-20kts. It
will not be a pleasant evening for outdoor activities, especially
in the east.

Surface high pressure will settle to our southwest late Saturday
and the pressure gradient will be weak enough that much of the
area will see calm winds Saturday night. With dewpoints expected
to be in the upper 30s areawide, some patchy frost cannot be ruled
out, especially in the sheltered valleys in southeast Missouri.
Our forecast lows may not be cool enough.

Saturday's highs will be in the middle to upper 60s or several
degrees below normal despite full sunshine. The airmass will
modify a bit Sunday and that will lead to a slight warming trend
in both highs and lows.

.LONG TERM...(Monday through Friday)
Issued at 328 PM CDT Fri Oct 15 2021

By Mon, the PAH forecast area will be under ridging aloft and high
surface pressure, providing mostly clear and dry conditions. The
surface high will continue to move slowly eastward with time as the
ridge is slowly replaced by cyclonic flow to the southeast of a
Midwest cyclone. The medium range models continued to indicate
limited moisture return by Wed ahead of a cold front due to
southwesterly to west-southwesterly low level winds. However, there
should be enough moisture/lift for some scattered to isolated
development of shower activity mainly Wed night with the slightest
chance of a lightning strike. The National Blend of Models kept
chance PoPs mainly in the eastern half of the region for Thu
afternoon as the cold front continues to move through west-to-east.
Thu night and Fri look dry and a bit cooler.

For most of the extended forecast period, expect somewhat above
average temps for this time of year, with highs in the 70s except
upper 60s Fri (Day 7). Lows will be in the 40s and 50s.

&&

.AVIATION...
Issued at 707 PM CDT Fri Oct 15 2021

Shower activity was on the wane this evening, in coverage and
intensity, especially south the OH River. This will reduce the
likelihood of vsby restrictions due to pcpn there. However, a tstm
with gusty winds is still possible through about 01Z across
southwestern IN. A wind shift to the northwest should be complete
across the entire area by midnight. A period of MVFR or brief IFR
cigs are expected just behind the front, with rapid clearing from
the west expected late evening into the overnight hours. The
northwest winds will increase significantly for a few hours behind
the front, sustained around 15kts with gusts 25-30kts. Winds will
diminish a bit overnight and then pick back up with mixing Saturday
morning. Gusts Saturday will be up to around 20kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DRS
LONG TERM...DB
AVIATION...DRS/DB
Hazardous weather outlook, Oct 15, 7:02 PM CDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
702 PM CDT Fri Oct 15 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
702 PM CDT Fri Oct 15 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Isolated thunderstorms will be possible near a cold front as it
moves eastward through southwest Indiana and west Kentucky this
evening. A brief heavy downpour and lightning will be the primary
concerns.

Strong northwest winds behind the cold front will gust 25 to 35
mph at times through midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DRS

In the hours before

Local storm report, Oct 15, 5:03 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
503 PM CDT FRI OCT 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     1 WNW CADIZ             36.87N 87.83W
10/15/2021                   TRIGG              KY   UTILITY COMPANY

            A TREE FELL ON A POWER LINE AND BROUGHT DOWN
            3 POLES ALONG MARTINDALE DRIVE. REPORT FROM
            PRECC.

&&

DRS
Special weather statement, Oct 15, 5:47 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
547 PM CDT Fri Oct 15 2021

ILZ075-081-082-152315-
Franklin IL-Hamilton IL-Jefferson IL-
547 PM CDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of southeastern
Jefferson, northeastern Franklin and Hamilton Counties through 615 PM
CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Benton, moving east at 50 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mcleansboro around 605 PM CDT.

This includes Interstate 57 in Illinois between Mile Markers 72 and
83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3796 8837 3797 8893 3816 8894 3821 8837
TIME...MOT...LOC 2246Z 267DEG 44KT 3808 8885

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

DRS
Special weather statement, Oct 15, 5:55 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
555 PM CDT Fri Oct 15 2021

ILZ092>094-KYZ004-005-MOZ112-160000-
Massac IL-Alexander IL-Pulaski IL-McCracken KY-Ballard KY-
Mississippi MO-
555 PM CDT Fri Oct 15 2021

...Strong thunderstorms will impact portions of south central
Pulaski, central Massac, southeastern Alexander, western McCracken,
Ballard and northeastern Mississippi Counties through 700 PM CDT...

At 553 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Mounds to Mound City to
near Cairo to near Wyatt. Movement was east at 40 mph.

These storms may impact Fort Massac State Park shortly before 700 pm
CDT.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Barlow around 600 PM CDT.
  La Center and Wickliffe around 610 PM CDT.

Other locations in the path of these storms include Lovelaceville,
Metropolis, Barkley Regional Airport, West Paducah and Paducah.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 1 and 2.
 Interstate 24 in Illinois between Mile Markers 32 and 38.
 Interstate 57 in Illinois between Mile Markers 1 and 3.
 Interstate 57 in Missouri between Mile Markers 15 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

If on or near the Ohio River, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western Kentucky...and southeastern Missouri.

&&

LAT...LON 3702 8931 3702 8928 3707 8919 3720 8911
      3725 8860 3707 8871 3695 8882 3694 8931
TIME...MOT...LOC 2253Z 255DEG 33KT 3719 8907 3707 8915 3705 8925 3693
8927

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SMITH
Local storm report, Oct 15, 6:16 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
616 PM CDT FRI OCT 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND DMG     1 WNW MOUND CITY        37.09N 89.18W
10/15/2021                   PULASKI            IL   EMERGENCY MNGR

            1 TREE DOWN OVER OLD U.S. HIGHWAY 51.

&&

DRS
Special weather statement, Oct 15, 6:47 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
647 PM CDT Fri Oct 15 2021

ILZ078-INZ081-160030-
Wabash IL-Gibson IN-
647 PM CDT Fri Oct 15 2021

...Strong thunderstorms will impact portions of Wabash and central
Gibson Counties through 730 PM CDT...

At 647 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Salem to near Albion to near
Grayville. Movement was east at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Lancaster around 700 PM CDT.

Other locations in the path of these storms include Mount Carmel,
Owensville, Princeton, Patoka and Fort Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3851 8765 3846 8776 3845 8773 3842 8774
      3846 8766 3846 8765 3845 8765 3845 8760
      3850 8759 3849 8755 3852 8753 3838 8750
      3821 8755 3823 8799 3827 8799 3831 8795
      3837 8798 3844 8795 3857 8795 3857 8765
TIME...MOT...LOC 2347Z 271DEG 29KT 3856 8801 3838 8798 3826 8804

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SMITH
Special weather statement, Oct 15, 7:15 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
715 PM CDT Fri Oct 15 2021

INZ085-086-160045-
Posey IN-Vanderburgh IN-
715 PM CDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of central Vanderburgh
and east central Posey Counties through 745 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blairsville, or 10 miles west of Evansville, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Kasson around 720 PM CDT.
  Darmstadt around 730 PM CDT.

Other locations in the path of this storm include Melody Hill and
Evansville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3796 8745 3795 8757 3797 8757 3798 8759
      3797 8760 3794 8761 3792 8781 3798 8785
      3806 8784 3814 8753
TIME...MOT...LOC 0014Z 259DEG 32KT 3799 8772

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

ATL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 7:15 PM CDTSpecial Weather StatementPAHVanderburgh30 min
Oct 15, 7:35 PM CDTSevere Thunderstorm WarningPAHWarrick25 min
Oct 15, 7:50 PM CDTSpecial Weather StatementPAHWarrick25 min
Oct 15, 8:12 PM CDTSpecial Weather StatementPAHSpencer33 min
Oct 15, 8:16 PM CDTTornado WarningPAHSpencer18 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.